Kansas, 2010

Hail in Kansas, May 2, 2010

May 2, 2010 · NWS EAX · 8 events in 3 counties and zones

A cold front moved across extreme eastern Kansas on May 2, 2010. This cold front caused severe thunderstorms to develop with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved across extreme eastern Kansas on May 2, 2010. This cold front caused severe thunderstorms to develop with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 5:40 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, May 2, 5:40 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT SUN MAY 2 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

IN THE SHORT TERM...WV INDICATES STRONGER 700MB S/W TROUGH RAPIDLY
LIFTING NORTHWARD THROUGH EASTERN KANSAS THIS MORNING.  SHRA HAVE
NEARLY DISSIPATED AHEAD OF THIS WAVE AS SLIGHTLY STRONGER H850
WESTERLIES ARE PULLING DRIER LOW-LVL AIR INTO THE LOCAL AREA.
OTHERWISE...ABSENT OF ANY REALLY GOOD SURGE OF DRY AIR AT THE SFC
AND RATHER VARIABLE SFC WINDS THE PAST 24 HOURS...DEW POINTS REMAIN
ELEVATED IN THE LOWER 50S IN MOST AREAS...WHICH COULD LEAD TO A BIT
OF PATCHY GROUND FOG AGAIN SHOULD POCKETS OF CLEARING WORK NORTHWARD
INTO THE AREA BY DAYBREAK.

MAIN CONCERN FOR TODAY WILL BE WITH A CHC FOR SCT CONVECTION THIS
AFTN AND EVE.  THROUGH THIS MORNING...LARGE UPR TROUGH AXIS TO OUR
WEST WILL GRADUALLY BEGIN TO SHIFT EASTWARD PULLING RATHER COLD H500
TEMPS SOME -22C TO -24C OVERHEAD.  AS THIS TROUGH MOVES
EASTWARD...AN ALREADY DEVELOPED SFC TROUGH OVER WESTERN NE NWRD INTO
THE DAKOTAS WILL ALSO CRAWL SE TOWARDS THE MID/LOWER MISSOURI RIVER
VALLEY BY EARLY AFTN.  AHEAD OF THIS SFC TROUGH GIVEN BROKEN
SKIES AND MARGINAL LINGERING DEW POINTS...MLCAPE VALUES SHOULD
APPROACH 700-1000 J/KG BY MID DAY.  SOUNDINGS ALSO SUGGEST LITTLE TO
NO EML AND RELATIVELY LOW CONVECTIVE TEMPS IN THE UPR 60S...THUS SCT
CU SHOULD DEVELOP FAIRLY. HOWEVER...WHILE MUCH BETTER SFC
CONVERGENCE WILL EXIST ALONG THE FRONT IN WESTERN IA...SE NE AND
CENTRAL KS WHERE BETTER STORM INITIATION CHC EXITS...WILL HAVE TO
WATCH LOCALLY FOR ANY MESOSCALE BOUNDARIES WHICH COULD TRIGGER
ISOLATED CONVECTION IN THE AFTN AT PEAK HEATING. DECENT MID-LVL LAPSE
RATES AND LOW FREEZING LVLS NEAR 7500 FT AGL WOULD SUPPORT A MARGINAL
HAIL THREAT...HOWEVER EFFECTIVE SHEAR REMAINS LOW ENOUGH TO PRECLUDE
ANY HIGHER SVR THREAT. A SLIGHTLY ELEVATED WIND THREAT WOULD EXIST IN
AREAS CLOSER TO THE FRONT WHERE LCL WILL BE HIGHER.

THIS FRONT AND ANY SCT CONVECTION ALONG AND AHEAD OF IT WILL TRY TO
SINK SE THROUGH THE CWA DURING THE EVENING AND OVERNIGHT HOURS.
ELEVATED INSTABILITY SHOULD REALLY DIMINISH AFTER SUNSET AS WILL THE
SVR THREAT...BUT SCT SHRA/TSRA WILL STILL BE POSSIBLE.

BY MONDAY...THE SFC FRONT WILL TAIL OFF TOWARD THE OZARKS.  WHILE
PROBABILITIES ARE LOW...ENOUGH MOISTURE AND CONVERGENCE MAY EXIST
FOR A FEW SHRA/TSRA TO DEVELOP IN THE EXTREME SOUTHERN CWA MON AFTN
ALONG THE WANING FRONT.  TEMPS HOWEVER WILL BE FAIRLY
PLEASANT.  MIXING DOWN FROM H850 WOULD SUGGEST READINGS RIGHT AROUND
NORMAL.

TUESDAY AND WEDNESDAY...EXPECTING DRY WEATHER BOTH DAYS.  BY
TUESDAY...QUASI-ZONAL FLOW WILL PREVAIL ALLOWING SFC TROUGHING TO
DEVELOP OVER THE WESTERN PLAINS.  FOR US...THIS WILL MEAN
SPECTACULAR CONDITIONS ALBEIT WINDY. DECENT MIXING UP TO NEAR H850
SHOULD RESULT IN TEMPS EITHER SIDE OF 80 IN MOST AREAS.  MODELS ARE
IN RELATIVE AGREEMENT PULLING A SFC FRONT INTO THE REGION BY
WEDNESDAY...PERHAPS EVEN BISECTING THE CWA BY WED AFTN. SOUNDINGS
VERY DRY SO EXPECTING A DRY FRONTAL PASSAGE.  HOWEVER THIS FRONT
COULD PLAY HAVOC WITH THE TEMPERATURE FORECAST BOTH WEDNESDAY AND
THURSDAY.

DUX

&&

.AVIATION...

MID CLOUD COVER WILL CONTINUE TO STREAM ACROSS THE AREA THIS
MORNING...WITH RADAR SUGGESTING SOME VIRGA IS LIKELY TOWARD MCI AND
STJ FOR THE NEXT FEW HOURS. CEILINGS SHOULD GRADUALLY SCATTER OUT
THIS AFTERNOON...WITH HIGH-BASED CUMULUS DEVELOPING IN THEIR WAKE.

MEANWHILE...A WEAK FRONT IS EXPECTED TO DEVELOP NEWD FROM A SFC LOW
OVER THE TX PANHANDLE...REACHING THE KC AREA BY AFTERNOON. THIS WEAK
CONVERGENCE BOUNDARY...JUXTAPOSED WITH A LOCAL LOW LEVEL MOISTURE
MAXIMUM AND UNSEASONABLY COLD AIR ALOFT...SUGGEST THAT THERE IS A
FAIRLY GOOD CHANCE AT THUNDERSTORMS IN THE LOCAL AREA THIS
AFTERNOON. GIVEN THE VERY STEEP LAPSE RATES AND MODEST CLOUD-BEARING
SHEAR...SOME STORMS COULD PRODUCE LARGE HAIL.

MODELS SUGGEST THAT THIS CONVECTION SHOULD MOVE EAST OF THE
TERMINALS TOWARD 00Z...BUT MAY BE FOLLOWED LATER TONIGHT BY
ADDITIONAL NOCTURNAL CONVECTION THAT MAY DEVELOP ALONG THE EASTERN
FLANK OF A POTENT UPSTREAM MID LEVEL IMPULSE.

OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL WITH
SOUTHERLY WINDS AVERAGING LESS THAN 10 KNOTS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 2, 4:55 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CDT SUN MAY 2 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
555 AM CDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY GROUND FOG WILL REDUCE VISIBILITIES BELOW ONE MILE AT TIMES
EARLY THIS MORNING...ESPECIALLY IN AREAS FROM CLINTON...TO
WARRENSBURG...MOBERLY AND KIRKSVILLE.

A WEAK FRONT WILL BEGIN TO SLIDE TOWARDS THE REGION THIS
AFTERNOON.  AHEAD OF THIS FRONT...A SLIGHTLY UNSTABLE AIRMASS WILL
DEVELOP ACROSS PORTIONS OF EASTERN KANSAS AND THE NORTHWESTERN THIRD
OF MISSOURI. SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND WELL AHEAD
OF THIS COLD FRONT IN EASTERN KANSAS AND WESTERN MISSOURI BY EARLY
TO MID AFTERNOON AND SLOWLY MOVE EAST SOUTHEAST. A FEW STRONG TO
ISOLATED SEVERE STORMS MAY BE POSSIBLE IN AREAS ALONG AND NORTHWEST
OF A LINE FROM HARRISONVILLE TO CHILLICOTHE AND PRINCETON. DUE TO
RATHER COLD TEMPERATURES ALOFT...THE PRIMARY THREAT FROM
THUNDERSTORMS WILL BE LARGE HAIL.

SHOWERS AND THUNDERSTORMS WILL DIMINISH IN INTENSITY AFTER
SUNSET. HOWEVER THUNDERSTORMS WHICH DEVELOP FURTHER NORTHWEST ALONG
THE FRONT IN NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA WILL
CONTINUE TO MOVE EAST SOUTHEAST THROUGH THE REMAINDER OF THE OUTLOOK
AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY...MAINLY IN NORTHERN MISSOURI. AT THIS TIME SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEASTERN KANSAS AND
NORTHWESTERN AND WESTERN MISSOURI EARLY THIS AFTERNOON THROUGH THIS
EVENING.

DUX

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Wyandotte

When
May 2, 10:15 AM CST
Where
Wyandotte County, 1.28 mi WSW of Fairfax Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -94.620

Hail, Leavenworth

When
May 2, 12:20 PM CST
Where
Leavenworth County, 2.07 mi N of Reno
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.080, -95.120

Hail, Leavenworth

When
May 2, 12:26 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.320, -94.920

Hail, Leavenworth

When
May 2, 12:41 PM CST
Where
Leavenworth County, 3.75 mi W of Basehor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.130, -95.000

Hail, Leavenworth

When
May 2, 12:50 PM CST
Where
Leavenworth County, 2.14 mi W of Basehor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -94.970

Hail, Miami

When
May 2, 7:19 PM CST
Where
Miami County, Hillsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -94.850

Hail, Wyandotte

When
May 2, 10:15 PM CST
Where
Wyandotte County, 1.28 mi WSW of Fairfax Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -94.620

Hail, Wyandotte

When
May 2, 10:15 PM CST
Where
Wyandotte County, 2.96 mi NNE of Edwardsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.110, -94.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233324, 233323, 233322, 233321, 233320, 233319, 233317, 233318.